NHS Greater Glasgow & Clyde Area Drug and Therapeutics Committee
Greater Glasgow and Clyde Medicines
Medicines Update

PPIs and skin reactions

The MHRA Drug Safety Update published in September 2015 highlighted a link between PPIs and very infrequent cases of subacute cutaneous lupus erythematosus (SCLE). This non-scarring dermatosis can develop in sun-exposed areas. The incidence of this side effect is very low but is estimated to be almost three times higher in patients on PPIs than in the general population.  Product information is being updated.  There will be a Medicines Update extra bulletin published shortly which will review all recent safety alerts for these commonly prescribed drugs.

 

If a patient on a PPI develops lesions, especially in sun-exposed areas of the skin, accompanied by arthralgia, prescribers should:

  • Consider SCLE as a possible diagnosis
  • Consider stopping the PPI unless it is imperative for a serious acid related condition.  Changing to another PPI may not resolve the issue as this side effect appears to be a class effect.
  • Advise the patient to avoid sun exposure.
  • In most cases symptoms resolve on withdrawal of the PPI, but topical or systemic corticosteroids may be necessary if symptoms do not resolve.
  • Report any suspected side effect on a yellow card.